New Mexico, 2022Flash Flooding in New Mexico, July 23 to 24, 2022
July 23 to 24, 2022 · NWS ABQ · 2 events in 1 county or zone
It was a typical monsoon day across northern and central New Mexico on July 23, 2022, as an abundant amount of moisture led to scattered to numerous thunderstorms. The Hermits Peak and Calf Canyon burn scar proved once again to be the area of most concern as heavy rainfall on the northern end of the burn area led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $150,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
It was a typical monsoon day across northern and central New Mexico on July 23, 2022, as an abundant amount of moisture led to scattered to numerous thunderstorms. The Hermits Peak and Calf Canyon burn scar proved once again to be the area of most concern as heavy rainfall on the northern end of the burn area led to flash flooding. The Holman and Cleveland areas, which have been hardest hit so far this summer, were hit hard again with flash flooding and debris flow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 23, 1:30 PM MST, 3 hours 30 minutes earlier.
Area forecast discussion, Jul 23, 1:30 PM MST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
230 PM MDT Sat Jul 23 2022
.SYNOPSIS...
Sunday through next week and weekend are going to be very active,
with widespread showers and thunderstorms, some with heavy rain,
resulting in flash flooding, and debris flows on recent burn scars.
The center of a 595dm high pressure area at 500mb is along the CO/NM
border this afternoon. It will advance east tonight and Sunday,
allowing a surge of moisture to stream north around the clockwise
circulation of the upper high. This will lead to an increase in
showers and thunderstorms Sunday. Next week will remain active,
despite high pressure building to our northwest, and the eastern
high retrograding back toward NM. The lower pressure in between will
remain over NM and be the favored area for showers and storms in the
extended forecast, especially the west and central areas. Storm
motions will be tough, depending on which high has more influence
over NM. Regardless of the direction, the storms will move slowly
and erratically, enhancing the chances for flash flooding.
40
&&
.DISCUSSION...
SHORT TERM...(SATURDAY NIGHT THROUGH SUNDAY NIGHT)...
The Four Corners High will begin a shift to the east tonight,
opening up an area of weakness for monsoonal moisture to further
invade the Desert Southwest along its western periphery. Convection
will likely be slow to wane tonight, persisting across some areas
well past midnight. Given this activity, and the leisurely departing
position of the high, cloud cover may be slow to erode away unlike
previous nights. As the high attempts to eject east, dry air begins
to intrude across the northern mts, however do not expect this or
the possible debris clouds to hamper convective initiation on
Sunday. After days of recurrent rainfall across these areas,
moisture recycling will likely allow storms to fire across the high
terrain, becoming numerous to widespread in the afternoon. The only
exception to this activity will exist across east central and
southeast NM, where position of the high will inhibit storm
potential. With the increase of spatial coverage and quality of
moisture, an impressive increase of QPF will be seen across northern
and western areas over the next 36 hrs. This will likely lead to the
necessity of hoisting another Flash Flood Watch in future updates,
with additional areal coverage warranted. The influx of moisture and
lingering cloud cover will also help to moderate temperatures,
bringing all locales a few to 5 degrees of cooling. Overnight
temperatures will follow suit, with most areas getting within a few
degrees of normal.
LONG TERM...(MONDAY THROUGH SATURDAY)...
A weaker, second high pressure area will form over Nevada/Utah
Monday and Tuesday, while the high to our east moves back west
Tuesday and Wednesday to the TX panhandle. In between will be an area
of lower pressure, where widespread showers and thunderstorms are
expected each day Monday through Wednesday. The northwest high will
likely be the stronger high by late in the week and next weekend.
This will turn the flow toward the south and southwest, which will
favor west and central areas. A couple of back door cold fronts are
possible mid and late week, which could enhance convection in the
east. Next weekend will remain active with widespread showers and
storms. Any decent storm through next weekend will be capable of
heavy rain, and the potential for flash flooding and debris flows on
recent burn scars. Weak steering flow aloft will mean slow and
erratic storm motions, adding to the risk of longer duration rain.
15/40
&&
.FIRE WEATHER...
Continued monsoonal moisture will limit fire weather concerns for
the foreseeable future. The Four Corners High will slowly eject east
over the weekend, opening up the Desert Southwest to receive a wide
swatch of moisture going into next week. Surface flow will remain
relatively light with most afternoon winds following
upslope/upcanyon persuasions. Temperatures will undergo a cooling
trend starting Sunday, with most locales falling below average by
the end of the week. Daily rounds of afternoon showers and
thunderstorms will become more widespread in coverage moving into
next week. This activity will pose the typical hazards to operations
including gusty and erratic outflow winds, lightning, and the chance
for flash flooding due to heavy rainfall.
15
&&
.AVIATION...
18Z TAF CYCLE
Visible satellite shows increasing development of cu field over the
high terrain. Showers and tstorms will become scattered in coverage
early this afternoon, creating the typical aviation hazards of gusty
downburst winds, small hail, and lightning. Any direct hits to
terminals could bring short duration MVFR vsbys due to heavy
rainfall. Persistent high pressure will create slow and erratic storm
motion, especially over the northern mts. Elsewhere, storms will
favor a southwesterly motion. Activity will be slow to diminish this
evening, with showers and tstorms lasting into the overnight hours.
15
&&
.PRELIMINARY POINT TEMPS/POPS...
Farmington...................... 69 94 66 90 / 30 40 60 60
Dulce........................... 56 89 56 84 / 30 80 80 80
Cuba............................ 61 88 58 83 / 50 60 80 70
Gallup.......................... 62 89 58 86 / 50 70 80 80
El Morro........................ 57 83 56 79 / 60 70 80 80
Grants.......................... 58 86 56 81 / 50 70 80 80
Quemado......................... 58 84 57 80 / 60 80 70 90
Magdalena....................... 63 86 61 83 / 40 60 60 60
Datil........................... 57 82 56 79 / 60 70 70 80
Reserve......................... 57 89 57 84 / 50 80 70 90
Glenwood........................ 64 90 63 86 / 60 70 70 80
Chama........................... 53 82 52 76 / 40 80 80 90
Los Alamos...................... 64 83 60 78 / 40 70 80 80
Pecos........................... 61 85 60 82 / 50 70 70 70
Cerro/Questa.................... 49 82 48 78 / 50 80 80 90
Red River....................... 47 76 47 75 / 60 90 80 90
Angel Fire...................... 43 77 43 74 / 60 80 80 80
Taos............................ 56 85 55 83 / 50 70 70 80
Mora............................ 55 80 54 79 / 60 70 70 70
Espanola........................ 64 91 62 89 / 40 70 70 70
Santa Fe........................ 64 86 62 85 / 50 70 70 70
Santa Fe Airport................ 61 89 59 85 / 40 70 70 70
Albuquerque Foothills........... 71 91 68 88 / 40 60 70 60
Albuquerque Heights............. 70 93 67 90 / 40 50 60 50
Albuquerque Valley.............. 68 96 66 93 / 40 40 60 50
Albuquerque West Mesa........... 71 93 68 92 / 40 50 70 50
Belen........................... 68 95 66 93 / 40 40 60 50
Bernalillo...................... 69 96 66 93 / 40 50 70 60
Bosque Farms.................... 64 94 62 92 / 40 40 60 50
Corrales........................ 70 96 66 94 / 40 50 70 50
Los Lunas....................... 66 95 64 92 / 40 40 60 50
Placitas........................ 68 92 65 89 / 40 60 70 60
Rio Rancho...................... 70 94 67 91 / 40 50 70 50
Socorro......................... 68 96 66 94 / 30 40 50 50
Sandia Park/Cedar Crest......... 63 85 61 82 / 40 60 70 60
Tijeras......................... 65 88 62 86 / 40 60 70 60
Edgewood........................ 61 87 59 84 / 50 50 60 60
Moriarty/Estancia............... 57 88 55 86 / 50 50 50 50
Clines Corners.................. 60 85 58 84 / 50 50 50 50
Mountainair..................... 61 87 59 86 / 40 50 50 50
Gran Quivira.................... 62 88 60 88 / 30 50 40 50
Carrizozo....................... 66 91 65 92 / 30 40 30 50
Ruidoso......................... 58 83 58 84 / 20 50 20 50
Capulin......................... 58 83 57 83 / 50 70 70 60
Raton........................... 59 86 58 86 / 50 70 70 70
Springer........................ 60 89 59 89 / 50 70 70 60
Las Vegas....................... 58 84 57 84 / 40 60 60 60
Clayton......................... 66 93 64 91 / 40 40 40 20
Roy............................. 62 89 62 88 / 40 40 50 40
Conchas......................... 68 97 69 97 / 30 20 30 20
Santa Rosa...................... 67 94 67 94 / 30 20 30 20
Tucumcari....................... 71 100 72 100 / 20 10 20 5
Clovis.......................... 69 96 68 96 / 10 5 5 5
Portales........................ 70 97 69 98 / 10 5 5 5
Fort Sumner..................... 72 98 71 99 / 20 10 10 10
Roswell......................... 72 100 71 100 / 10 10 5 20
Picacho......................... 66 92 64 92 / 10 30 20 40
Elk............................. 62 88 61 87 / 20 40 20 50
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch until midnight MDT tonight for the following zones...
NMZ208-211-214-215.
Heat Advisory until 8 PM MDT this evening for the following zones...
NMZ201.
&&
In the hours before
Special weather statement, Jul 23, 3:33 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
433 PM MDT Sat Jul 23 2022
NMZ201-205-206-232300-
West Central Plateau-Northwest Plateau-West Central Mountains-
433 PM MDT Sat Jul 23 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN
MCKINLEY COUNTY THROUGH 500 PM MDT...
At 432 PM MDT, Doppler radar was tracking a strong thunderstorm over
Brimhall Nizhoni, or 16 miles north of Gallup, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Brimhall Nizhoni, Tohatchi, Coyote Canyon, Twin Lakes and Nakaibito.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3587 10876 3590 10872 3589 10870 3584 10850
3565 10855 3566 10884
TIME...MOT...LOC 2232Z 092DEG 10KT 3575 10864
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CAFlash Flood, Mora
- When
- July 23, 5:00 PM MST to 7:00 PM MST
- Where
- Mora County, 1.78 mi NW of Cleveland to 0.27 mi SW of Holman
- Cause
- Heavy Rain / Burn Area
- Property damage
- $75,000
- Reported by
- Public
- Coordinates
- 36.010, -105.390
Heavy rain on the northern end of the Hermits Peak and Calf Canyon burn scar caused flooding on the Canoncito Creek. This washed out roads, destroyed pastures, and inundated homes. Damages are estimated.
Flash Flood, Mora
- When
- July 23, 11:10 PM MST to July 24, 2:00 AM MST
- Where
- Mora County, 3.86 mi W of Holman to 3.03 mi W of Cleveland
- Cause
- Heavy Rain / Burn Area
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 36.044, -105.449
A heavy thunderstorm over the Hermits Peak and Calf Canyon burn scar early in the day on July 23rd dropped between 0.50 and 0.75 inches of rain. This prompted a Flash Flood Warning for the burn scar, however, no reports of flooding were received. The water from this thunderstorm was held back thanks to debris flow. Around midnight, the New Mexico State EOC relayed reports of major flooding and debris flow from a light shower that was only producing a couple hundredths of an inch. This light rain was enough to release the heavier rain that had fallen earlier that day which washed out roads and impacted the Holman area. Damages are estimated.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Michigan, July 23, 20221 death · $627,000 · 63 kt wind · 10 events
- Tornado and Flood in Iowa, July 23 to 24, 2022$1.2 million · EF1 · 11 events
- Tornado and Damaging Winds in Ohio, July 23, 2022$283,000 · EF1 · 40 events
- Flash Flood and Flooding in Wisconsin, July 23 to 24, 2022$218,000 · 2.5 in hail · 68 events
- Hail and Damaging Winds in Nebraska, July 23, 2022$2.6 million · 1.5 in hail · 16 events
- Tornadoes and Flash Flood in Minnesota, July 23 to 24, 2022$1.3 million · EF0 · 26 events
- Hail and Damaging Winds in Indiana, July 23, 2022$225,000 · 1.75 in hail · 47 events
- Tornado and Flood in Wisconsin, July 23, 20222 injured · $263,000 · EF0 · 14 events
- Damaging Winds in Ohio, July 23, 2022$327,000 · 50 kt wind · 19 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2022$120,000 · 1.25 in hail · 27 events
- Flash Flooding in Arizona, July 23, 2022$250,000 · 3 events
- Damaging Winds in Maryland, July 23, 2022$101,000 · 55 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031327, 1031328.